What Are the Effects of Insulin Overdose?

Many diabetics — people who have abnormally high amounts of sugar, or glucose, in their blood — inject insulin daily. Diabetics inject insulin because insulin helps glucose move out of the bloodstream and into cells, where it’s used for energy. Taking just the right amount of insulin can be tricky; taking too much moves too much glucose out of the bloodstream and can have serious side effects. Insulin comes in short-acting and long-acting forms. Overdosing on short-acting insulin causes more serious problems than overdosing on long-acting insulin, eMedTV reports.

Adrenergic Effects

Insulin overdose causes hypoglycemia, or low blood sugar. Many of the side effects associated with hypoglycemia are adrenergic side effects, meaning they occur from a release of adrenaline, or epinephrine. The body releases adrenaline in an attempt to quickly raise a too low blood sugar, Robert Cohen, M.D., of the University of Cincinnati, explains. Symptoms of adrenaline release include hunger, shakiness, cold sweats, irritability, anxiety, rapid heart rate, paleness, and numbness and tingling in the extremities, according to Dr. Kathleen Ethridge of Northeast Texas Community College.

Neurological Effects

A reduction in the blood glucose supply to the brain causes many of the effects of insulin overdose, according to Ethridge. These symptoms, known as neuroglycopenia effects, include inability to concentrate or think clearly, confusion, abnormal behavior, slurred speech, blurry vision, dizziness and headache. A person with an insulin overdose may be extremely lethargic and fatigued, or may act mentally disturbed or have personality changes.

Serious Effects

Insulin overdose can be extremely dangerous. The body needs glucose to carry out all its functions, and when levels fall too low, a person may have seizures, lose consciousness or go into a coma. Insulin overdose can result in death if not treated promptly. Treatment of severe overdose consists of administration of glucose. Glucose is given orally to people who remain conscious, but more often requires intravenous infusion in the hospital.

About this Author

Suzanne Robin started writing professionally for the Wiley “Dummies” series in 2001. She has co-authored seven books for the series and acted as developmental editor for several more. She has also worked as a registered nurse in oncology, labor/delivery, neonatal intensive care, infertility and ophthalmology. Robin received her registered nursing degree from Western Oklahoma State College.